Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Flagstaff, AZ

June 21, 2024Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jun 21, 2024, 2:03 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2024, 2:03 PM MST (21:03 UTC)
Expired
Jun 21, 2024, 4:50 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS55 KFGZ 212103
FFWFGZ
AZC005-220000-
/O.NEW.KFGZ.FF.W.0002.240621T2103Z-240622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
203 PM MST Fri Jun 21 2024

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Antelope Creek basin in...
  Coconino County in north central Arizona...

* Until 500 PM MST /600 PM MDT/.

* At 202 PM MST /302 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain over the Antelope Creek basin. Additional 
  rainfall amounts of 0.25 to 0.75 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Antelope
           Creek basin.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Antelope Creek basin.

* Some locations that will experience flash flooding include...
  Upper Antelope Canyon, Lower Antelope Canyon, Owl Canyon, 
  Rattlesnake Canyon, Ramshead Canyon and Porcupine Canyon.

This includes the following slot canyons...
Upper Antelope Canyon, Lower Antelope Canyon, Owl Canyon, 
Rattlesnake Canyon, Ramshead Canyon and Porcupine Canyon.

This includes the following creeks, washes and rivers...
  Antelope Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get out of Antelope Canyon and other area slot canyons immediately! 
Deadly flash flooding is imminent or occurring!

&&

LAT...LON 3683 11133 3683 11139 3689 11143 3694 11144
      3694 11143 3690 11138

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
2 follow-up statements
753 
WGUS75 KFGZ 212234
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
334 PM MST Fri Jun 21 2024

AZC005-220000-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-240622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
334 PM MST Fri Jun 21 2024 /434 PM MDT Fri Jun 21 2024/

...FLASH FLOOD WARNING FOR THE ANTELOPE CREEK BASIN REMAINS IN 
EFFECT UNTIL 5 PM MST /6 PM MDT/ THIS AFTERNOON FOR COCONINO 
COUNTY...

At 331 PM MST /431 PM MDT/, the heaviest rain has ended over the 
area, but elevated flows are still likely in the Antelope Creek 
Drainage and surrounding areas.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Antelope Creek basin.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Antelope Creek basin.

Some locations that will experience flash flooding include...
  Page, Rattlesnake Canyon, Owl Canyon, Upper Antelope Canyon, 
  Antelope Canyon Near Sr 98, Porcupine Canyon, Lower Antelope 
  Canyon, Mountain Sheep Canyon, Wind Pebble Canyon, Page Airport, 
  Trapeze Cove, Antelope Creek Basin, Glen Canyon National 
  Recreation Area, Lake Powell and Navajo Reservation.

This includes the following slot canyons...
Upper Antelope Canyon, Lower Antelope Canyon, Owl Canyon, 
Rattlesnake Canyon, Ramshead Canyon and Porcupine Canyon.

This includes the following creeks, washes and rivers...
  Antelope Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get out of Antelope Canyon and other area slot canyons immediately! 
Deadly flash flooding is imminent or occurring!

&&

LAT...LON 3683 11133 3683 11139 3689 11143 3694 11144
      3694 11143 3690 11138

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BAK
860 
WGUS75 KFGZ 212350
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
450 PM MST Fri Jun 21 2024

AZC005-220000-
/O.CAN.KFGZ.FF.W.0002.000000T0000Z-240622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
450 PM MST Fri Jun 21 2024 /550 PM MDT Fri Jun 21 2024/

...FLASH FLOOD WARNING FOR THE ANTELOPE CREEK BASIN IS CANCELLED FOR 
COCONINO COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3683 11133 3683 11139 3689 11143 3694 11144
      3694 11143 3690 11138

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:13 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 21, 1:13 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
113 PM MST Fri Jun 21 2024

.SYNOPSIS...Look for daily chances for showers and thunderstorms
over the weekend and into the middle of next week. Otherwise, muggy
and hot conditions will continue.

&&

.DISCUSSION...Model soundings are indicating and mesoscale forecast
models are showing a downturn in the coverage of shower and
thunderstorm activity today compared to Thursday. The main change
to the forecast for today was to lower the chance of showers and
thunderstorms across the area near the Arizona/Utah border and
Four Corners. The net result will be about 30-40% coverage of
showers and storms toward the Arizona/Utah border and Four Corners
with lesser coverage further south. We continue to see a decent
amount of vertical shear in the environment and there will remain
a threat of an isolated severe thunderstorm or two across northern
Arizona into the evening hours. The main threat for severe storms
will be along the Arizona/Utah border and Four Corners. We have
already seen on isolated severe storm west of Page producing
radar indicated 2.00 inch diamter hail. Wind gusts in excess of
60 mph will also be possbile should a severe storm develop.
Otherwise, look for hot and somewhat muggy weather to continue as
we make our first foray into a true monsoon pattern.

For Saturday through Wednesday...High pressure will build over
Arizona as the remnants of Alberto move across the southern portion
of the Gulf of California. In addition, thunderstorm activity over
the Sierra Occidental of northwest Mexico is expected to ramp-up.
The result will be a surge of additional moisture from over the Gulf
of California into Arizona. The input of deep monsoon moisture with
the combination of high pressure setting up over Arizona will
introduce the threat of daily showers and thunderstorms through the
period. Winds will be much lighter with a less vertically sheared
environment so storms will be more of the up/down pulse variety.
You can expect that hot and muggy monsoon feeling each day with a
chance of afternoon relief should you be lucky enough to get a
shower or storm overhead.

From Thursday onward...Models are indicating a downturn in shower
and thunderstorm activity with the passing of a drying and
stabilizing trough from the west. In reality, for monsoon
forecasting, that's a bit far off to have much condfidence.

&&

.AVIATION...Friday 21/18Z through Saturday 22/18Z...Mainly VFR
expected. MVFR in SHRA/TSRA between 18Z-03Z, mainly along and east
of KGCN-KPAN line with ISO SHRA through 12Z/Sat. S-SW winds 15-25
kts with gusts 30-40 kts. Erratic and gusty winds in the vicinity
of storms.

OUTLOOK...Saturday 22/18Z through Monday 24/18Z...Mainly VFR
expected. Expect SHRA/TSRA between 18Z-03Z each day. S-SW winds
5-15 kts each afternoon. Erratic and gusty winds in the vicinity
of storms.

&&

.FIRE WEATHER...Saturday and Sunday...Expect scattered to widespread
showers and thunderstorms each afternoon. Wetting rains are likely
with any storms, as well as gusty and erratic outflow winds up to 45
mph. Outside of outflow winds, expect south to southwest winds at 10-
15 mph both days.

Monday through Wednesday...Chances for showers and thunderstorms
continue Monday, mainly along and south of the Mogollon Rim and the
White Mountains. Storm activity may decrease on Tuesday and
Wednesday. A gradual warming trend leads to above normal
temperatures by Tuesday. Otherwise, light southwesterly winds around
10-15 mph each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...McCollum
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:37 PM MSTSpecial Weather StatementFGZ23 min
Jun 20, 5:56 PM MSTSpecial Weather StatementFGZ34 min
Jun 20, 6:04 PM MSTSpecial Weather StatementFGZ26 min
Jun 20, 6:27 PM MSTSpecial Weather StatementFGZNavajo33 min
Jun 20, 6:37 PM MSTSpecial Weather StatementFGZ23 min
Jun 20, 8:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 20, 9:02 PM MSTSpecial Weather StatementFGZ28 min
Jun 20, 9:30 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jun 21, 11:51 AM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jun 21, 12:13 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino32 min
Jun 21, 12:19 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Jun 21, 12:44 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jun 21, 1:49 PM MSTSevere Thunderstorm WarningFGZApache26 min
Jun 21, 1:51 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jun 21, 2:13 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jun 21, 2:29 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZApache15 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.